Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 6, 2020, 7:43 AM CST for DeKalb County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 6, 2020, 7:43 AM CST (13:43 UTC)
- Expired
- Feb 6, 2020, 10:45 AM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 60 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 5.3
The text
As transmitted.
768
WGUS54 KHUN 061343
FFWHUN
ALC049-061645-
/O.NEW.KHUN.FF.W.0002.200206T1343Z-200206T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
743 AM CST Thu Feb 6 2020
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
DeKalb County in northeastern Alabama...
* Until 1045 AM CST.
* At 740 AM CST, emergency management and spotters reported rapidly
rising flood waters on area creeks and streams, including Big
Wills Creek. Rainfall amounts of 3 to 4 inches have been reported
in the last several hours, with an additional one half inch
possible. Flash flooding is already occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Fort Payne, Rainsville, Henagar, Crossville, Sylvania, Fyffe,
Powell, Geraldine, Ider and Valley Head.
Flood waters are moving down Big Wills Creek, including Fort Payne.
The stage at Big Wills Creek Creek is 13.2 feet and rising.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8611 3443 8611 3447 8606
3449 8597 3463 8578 3475 8569 3475 8566
3483 8563 3486 8559 3453 8551
FLASH FLOOD...OBSERVED
$$
Kula1 follow-up statement
767
WGUS74 KHUN 061637
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1037 AM CST Thu Feb 6 2020
ALC049-061646-
/O.EXP.KHUN.FF.W.0002.000000T0000Z-200206T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeKalb AL-
1037 AM CST Thu Feb 6 2020
...THE FLASH FLOOD WARNING FOR DEKALB COUNTY WILL EXPIRE AT 1045 AM
CST...
Light to moderate rain will continue through the next hour, but
heavy rain has ended.
An Areal Flood Warning remains in effect, including Big Wills Creek.
Big Wills Creek is at 13.6 feet and nearly steady. It will slowly
recede this afternoon. Please continue to heed any remaining road
closures.
LAT...LON 3448 8558 3444 8558 3437 8563 3436 8566
3426 8577 3426 8581 3424 8581 3424 8584
3420 8585 3420 8611 3443 8611 3447 8606
3449 8597 3463 8578 3475 8569 3475 8566
3483 8563 3486 8559 3453 8551
$$
KulaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 5:30 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 6, 5:30 AM CST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 530 AM CST Thu Feb 6 2020 .UPDATE... For 12Z TAFS. && .NEAR TERM...(Today) Issued at 305 AM CST Thu Feb 6 2020 The stalled frontal boundary from earlier has now moved further to the east and is crossing into srn mid TN into north cntrl AL this early Thu morning. Much of the area though east of the I-65 corridor remains in the warm sector and likewise will continue to have a low end chc for some embedded tstms, as showers continue to spread NE along/just ahead of the slow moving front. The upper trough axis moving ewd into the SE region later today will help nudge the front further to the east. Lingering dynamic forcing through along the approaching trough pattern will keep some rain chances in the forecast into the afternoon hrs, although rainfall will be tapering off to the east with the exiting cold front. Given the lingering potential for some quick bursts of heavy rainfall along/just ahead of the front into the daytime hrs, the Flash Flood Watch will remain in affect for now, although the watch may be cancelled early later today as the axis of heavier rainfall shifts to the east. Some cooler air is trying to spread into NW AL in the wake of the frontal passage, although the bulk of the cooler/drier air may be more delayed until this evening. Likewise, temps may be near their max values this morning, as cooler air gradually begins to spread into the area. .SHORT TERM...(Tonight through Saturday) Issued at 305 AM CST Thu Feb 6 2020 The influx of cooler/drier air should increase going into the evening hrs, as the upper trough axis begins to lift NE into the mid Atlantic region. Rainfall likewise should quickly be coming to an end with the drier mid level air out of the west, although rainfall may mix with or briefly change over to light snow before ending. No impacts are xpcted though given the warm ground temps. Temps will definitely trend more seasonal into the day Fri, as clouds briefly diminish over much of the area. Temps early Fri morning look to fall back into the lower/mid 30s for most spots, before rebounding into the lower/mid 40s later in the day. Cloud cover and rain chances may then briefly return on Sat, as an upper disturbance embedded within a more longwave trough pattern quickly moves ewd over the region. .LONG TERM...(Saturday night through Wednesday) Issued at 305 AM CST Thu Feb 6 2020 The exiting upper disturbance from Sat should then be followed by again a brief period of clearing skies and dry wx for the second half of the weekend period. The latter half of the global models are then suggesting a much more active wx pattern becoming established across the region heading into the new work week. The first is a fast moving sfc wave out of the mid/nrn Plains that will translate east and pull a trailing cold front thru the area during the day on Mon. The latest ECMWF/GFS then become a little divergent on their handling of the passage of this cold front, and the subsequent upper pattern across the region, as a more robust SW flow regime forms across much of the SE states. In any case, multiple wx/storm systems out of the mid/srn Plains should traverse ewd across the region into mid week, with likely rain chances developing Mon thru Wed. This could potentially cause issues on what may be ongoing elevated river/stream levels across several points in the mid TN Valley area. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 530 AM CST Thu Feb 6 2020 IFR cigs are in place this morning near the two main airports as a result of the lingering -ra. Cold front is gradually moving ewd thru north cntrl AL and should continue moving east into the daytime hrs. MVFR cigs/vis remain possible with the -ra thru much of this morning along/behind the exiting cold front. Ra should taper off to the east late this afternoon into this evening with the passage of the front, although MVFR cigs near 1K ft remain possible into the overnight hrs. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch through this afternoon for ALZ001>010-016. TN...Flash Flood Watch through this afternoon for TNZ076-096-097. && NEAR TERM...09 SHORT TERM...09 LONG TERM...09 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 6, 4:00 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 400 AM CST Thu Feb 6 2020 ALZ001>010-016-TNZ076-096-097-071000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 400 AM CST Thu Feb 6 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Moderate to occasionally heavy rainfall will slowly end from west to east during the afternoon, with the Flash Flood Watch remaining in effect through 6 PM CST this afternoon. Additionally, runoff from excessive rainfall will result in rises along area creeks, rivers and streams, with some flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Runoff from excessive rainfall will result in additional rises along area creeks, rivers and streams through Wednesday. Additional river flooding is expected to continue along the Tennessee River watershed and basin as well. Isolated thunderstorms are also possible on Wednesday, as a storm system moves eastward through the outlook area. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 6:32 PM CST | Special Weather Statement | HUN | Franklin, Lawrence, Limestone, Madison, Morgan | 43 min |
| Feb 5, 7:08 PM CST | Areal Flood Warning | HUN | Jackson, Lawrence, Limestone, Madison, Morgan | 9 hr |
| Feb 5, 7:18 PM CST | Special Weather Statement | HUN | Cullman, Morgan | 42 min |
| Feb 5, 7:57 PM CST | Special Weather Statement | HUN | Cullman, Jackson, Marshall | 48 min |
| Feb 5, 8:52 PM CST | Special Weather Statement | HUN | Jackson | 23 min |
| Feb 5, 9:20 PM CST | Areal Flood Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 3 hr |
| Feb 5, 10:18 PM CST | Flash Flood Warning | HUN | Limestone, Madison | 104 min |
| Feb 5, 10:36 PM CST | River Flood Warning | HUN | Colbert, Lauderdale | 17 days |
| Feb 5, 10:42 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 16 days |
| Feb 5, 11:52 PM CST | Areal Flood Warning | HUN | Cullman, DeKalb, Jackson, Lawrence, Limestone, Madison and 2 more | 33 hr |
| Feb 6, 1:10 AM CST | Special Weather Statement | HUN | DeKalb | 35 min |
| Feb 6, 8:10 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 10 hr |
| Feb 6, 3:25 PM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 12 hr |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.